Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
196 Doctors are Online

Hair was thinning, put on Sodium Valporate. Suggest?

Dec 2014
User rating for this question
Very Good
Answered by

Practicing since : 2007
Answered : 4154 Questions
Sodium valproate: My hair was already thinning, but this has seemed to push things over a crucial point. I'm not vain, but when I was initially put on Sodium Valproate, I lost some hair. The dose has recently been tripled. Hello baldie? About the shave it all off.
Posted Mon, 14 Oct 2013 in General Health
Answered by Dr. Seikhoo Bishnoi 3 hours later
Brief Answer:

Detailed Answer:
Welcome to XXXXXXX

Sodium Valproate is known to cause loss of hair, curly hair but fortunately the loss is reversible and on discontinuation of drug hair growth will occur again.

You are a known case of bipolar disorder and Valproate is a nice and safe medicine for that. If the hair loss is causing a significant problem you can discuss with your psychiatrist to add some other medicine like Lithium Carbonate which dont cause loss of hair.

You can take supplements containing Multi-vitamines, Zinc, Chromium as these will help in hair growth.

So there is no need to worry as loss is reversible completely.

Hope this helps you, if you have more questions you can ask again.

Above answer was peer-reviewed by
Follow-up: Hair was thinning, put on Sodium Valporate. Suggest? 8 hours later
Thank you for that clear reply. You say hair loss is reversible on discontinuation of the drug. Does this mean that I just have to accept that long term hair loss is the price for the benefit of long term use of this relatively "easy" drug that suits me?

I have been on Lithium for 15 years, together with Quetiapine, Tegretol etc. Sodium Valproate is a welcome addition.
Going bald is not a particular problem for me, but I am just deciding to shave the head before reaching a half way stage.

Thanks again, XXXXX
Answered by Dr. Seikhoo Bishnoi 38 minutes later
Brief Answer:
Helo again

Detailed Answer:
Yes I want to telly you again that the loss is fully reversible and it is commonly seen in high doses. If the drug proved to be very effective in you then there is no need to discontinue the drug for this minor side effect. The hair growth will occur normally once you discontinue the drug.

If you didnt respond to lithium, qutiapine, carbamazepine etc drugs and then responded to valproate then it is good for you to continue with valproate only.

Take the supplements I have mentioned, your hair loss will decrease.

Thanks, if you have more questions you can ask again.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor